Back to Ask the Diabetes Team Ask the Diabetes Team

From Fort Lauderdale, Florida, USA:

Is there any known link between the use of steroids and the onset of type 1 diabetes? I have an adult friend who was on a steroid treatment following some other medical issues and her doctor told her he would "not renew her steroid prescription after the first six months due to the fact that he would be putting her at risk for diabetes." I believe that, in this case, the doctor must have been talking about type 2 diabetes, but is this true? And, is there any evidence of this being a trigger factor for type 1 diabetics? My son had a steroid shot to help with his breathing during a bout with the flu approximately four months before his diagnosis. Of course, his trigger could have been the virus as well, but I was just curious if anyone knew of a correlation. I have been unable to find any relevant information on the Internet so far.


Short bursts of therapeutic cortisone-like steroids (not testosterone-like steroids) are probably not culprits. Longer and higher doses certainly are "triggers" for development of diabetes.


Original posting 26 Oct 2006
Posted to Research: Causes and Prevention


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.